man playing guitar with granddaughter

Should you continue to take acid reflux medication?

May 18, 2016 | Patricia Harriman
Man with heartburn

For the estimated 15 million Americans currently taking a type of heartburn medication known as proton pump inhibitors, or PPIs, to treat their gastroesophageal reflux disease (GERD), recent studies showing an association between their medication and side effects are cause for concern. They can inlude:

Many patients fear the risk of developing side effects more than they fear the return of their symptoms or the possibility of developing esophageal cancer if they stop taking their medication, says UCI Health gastroenterologist Dr. Kenneth Chang.

“Before making medication decisions, it is important for patients to first have a conversation with their gastroenterologist,” says Chang, executive director of the H.H. Chao Comprehensive Digestive Disease Center. “I hope people will take the time to understand what the risks are if they stop taking their medications, compared to the risk of developing side effects if they continue taking them.”

Statistical interpretation

In a study published in the January issue of JAMA Internal Medicine, researchers found an association between people taking PPIs and chronic kidney disease. Over a 10-year period, researchers found the risk of developing chronic kidney disease was 11.8 percent for those taking PPIs, and 8.5 percent for those not taking PPIs.

“The difference between those risks is almost 50 percent,” Chang acknowledges, “but those risks are still very small. Some patients deciding not to take their PPIs may be at a greater risk for developing esophageal cancer than chronic kidney disease or other associated side effects.”

Association is not causation

Medications are the front line for diagnosing and treating digestive disorders. Like any medication, patients should only use PPIs for as long as necessary to treat their underlying condition.

“It is critically important that patients take their medications only as directed,” Chang said. “The FDA recommends that PPIs be administered over a four week course of treatment, three times a year.”

The fact that PPIs are associated with occurrences of side effects is not the same as being the cause of those side effects. More study needs to be done to determine exactly what mechanisms, if any, exist between taking PPIs and these possible side effects, like kidney disease and dementia.

However, one recent study has suggested a mechanism that may lead to cardiac side effects. Research published in the May 10 issue of the journal Circulation Research found that blood vessels exposed to PPIs for months or years age faster, which may increase the risk of heart attack and stroke. 

Until more research is conducted to further understand this relationship, Chang advises patients concerned about possible PPI-related side effects to consult with their primary care physicians and GI specialists to assess the state of their digestive health and then determine the best treatment for their condition.

Effective non-surgical alternatives

GERD is a condition of the digestive system in which the lower esophageal sphincter, which is attached to the stomach, is loose or does not close properly, allowing stomach acid to flow back up into the esophagus. Endoscopic procedures tighten the lower esophageal sphincter or reattach it to the upper part of the stomach, so that it closes properly.

“PPIs are acid-reducing medications that provide symptom relief, while advanced endoscopic non-surgical procedures like Stretta and TIF EsophyX address the root causes of GERD,” Chang says.

“Many people think the only treatment options for GERD are medication or surgery, but that is no longer true. Discuss the risks of medication with your doctor, and be aware of the minimally invasive endoscopic alternatives to surgery.”

Related Stories

Want more stories like this? Subscribe to the Live Well blog.

* indicates required

View previous campaigns.

Comments

Tracie Grossman
August 27, 2016

I was prescribed Aciphex by my gastroenterologist and I have been taking it for several years without a break. I take one in the morning about a half an hour before I have breakfast. Occasionally, maybe once or twice a year, I might start having a dry cough and the only thing that takes that away is if I take 2 pills a day, the second a half hour before dinner. Usually my cough goes away in 10 to 14 days and then I go back down to one pill. What do you think about that?

Post a Comment

Your email address will not be displayed.
*